Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 193, NWS Morristown, TN

July 30, 2002Bradley County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 30, 2002, 6:19 PM EDT for Bradley County, Polk County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 6:19 PM EDT (22:19 UTC)
Expired
Jul 30, 2002, 7:00 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bradley County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:30 PM EDTThunderstorm WindCleveland, TNTrees and powerlines down at Hanna and Harrison Pike. Trees down on a mobile home.
Jul 30, 6:35 PM EDTThunderstorm Wind 60 EBenton, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS54 KMRX 302219
SVRMRX
TNC011-139-302300-
/NEW.KMRX.SV.W.0255.302219-302300/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF BENTON TO  
  11 MILES SOUTHWEST OF CLEVELAND...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WATERVILLE AROUND 625 PM EDT
  BENTON AROUND 635 PM EDT
  RELIANCE AROUND 640 PM EDT
  PARKSVILLE AROUND 645 PM EDT
  ARCHVILLE AROUND 655 PM EDT
  OCOEE DAM NUMBER 3 AROUND 700 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3526 8456 3520 8490 3502 8488 3503 8436

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:15 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 3:15 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUL 30 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT TUE JUL 30 2002

RETURN TO TYPICAL SUMMER WEATHER IN STORE OVER THE NEXT FEW DAYS
FOLLOWING THE SHORT WAVE ENHANCED CONVECTIVE EVENT THIS AFTERNOON.
STILL SOME QUESTION AS TO HOW MUCH PRECIP WILL LINGER INTO TONIGHT
AND EARLY TOMORROW. ETA/MESOETA TIME HEIGHTS DEPICT SIGNIFICANT
DRYING IN THE MID AND UPPER LEVELS COMMENCING AT ABOUT 15Z
WEDNESDAY. THIS WOULD SUGGEST LESS COVERAGE OF DIURNAL CONVECTION
ON WEDNESDAY. AM INCLINED TO KEEP LOW POPS HOWEVER.

IN THE MEANTIME...TIME HEIGHTS SHOW GOOD MOISTURE PROFILE WITH
MODEST LIFT OVERNIGHT. WILL GENERALLY STICK WITH LOW POPS FOR
TONIGHT. REST OF NEAR TERM FORECAST APPEARS REASONABLE AND WILL MAKE
ONLY COSMETIC TWEAKS.

EXTENDED...00Z AVN ADVERTISES SIGNIFICANT AMPLIFICATION WITH A TROUGH
DEVELOPING OVER THE NORTH CENTRAL CONUS DAYS 6 AND 7. THIS FEATURE IS
GENERALLY NOT SUPPORTED BY THE ENSEMBLES WHICH ARE PREFERRED.
THUS...HAVE GONE ABOVE MEX GUIDANCE TEMPS SLIGHTLY FOR THOSE TWO
DAYS. SUFFICIENT MOISTURE SHOULD HAVE RETURNED TO THE AREA TO WARRANT
LOW POPS FOR THEN ALSO.

FWC/MAV TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY
FAR.

CHA   73  90  71  91 /  30  50  20  30
TYS   71  89  71  90 /  30  40  10  30
TRI   68  87  66  89 /  30  30  10  20
OQT   72  90  71  90 /  30  40  10  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM
*********************************************************************
MIDDAY FORECAST DISCUSSION (UPDATE)
1000 AM EDT TUE JUL 30 2002

NO CHANGES PLANNED. FORECAST FOR TODAY GENERALLY APPEARS TO BE ON
TRACK. MODELS CONTINUE TO ADVERTISE AN INCREASE IN MOISTURE AT ALL
LEVELS. WEAK SHORT WAVE AND SURFACE TROUGH CONTINUE TO PUSH TOWARD
OUR AREA ALTHOUGH THE MODELS HAVE SLOWED THIS PROGRESSION SOMEWHAT.
HOWEVER WITH THE INCREASE IN MOISTURE...IT IS STILL CONCEIVABLE THAT
A GOOD COVERAGE OF CONVECTION WILL FIRE WITH THE AFTERNOON HEATING.
NO SIGNIFICANT CLOUD COVER HAS MATERIALIZE YET SO FORECAST TEMPS
APPEAR REASONABLE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
330 AM EDT TUE JUL 30 2002

LITTLE CHANGE TO CURRENT FORECAST. LEAN TOWARD MAV PRECIP DEPICTION
TDY AND TOWARD THE MET SOLUTION TONIGHT. ALL MODELS LOOK TOO CLOUDY
AND COOL FOR TODAY.

SHORT WAVE TROUGH MOVING EAST THROUGH GRTLKS THIS MORNING. SHEAR
AXIS EXTENDS FM OH RVR VLY TO TX. SHORT WAVE PULLS SHEAR AXIS INTO TN
VLY TDY AS HEIGHTS FALL OVER TN. WEAK CYCLONIC LIFTS UP FM E GLFMEX
TWRDS GA LATE TNGT. TIMING AND LOCATION OF THESE FEATURES TNGT IN
DOUBT. WILL FAVOR AN ETA SOLUTION WHICH KEEPS AXIS OF SHEAR W OF E
TN TNGT. THIS WOULD ALLOW FOR A BETTER CHC OF SHWRS/TSTMS S AREAS
WERE ALL THE MODELS SHOW DECENT Q-VECTOR CONVRGNC THERE WITH
CONTINUED HIGH PWS. BY WED...TROUGHING CONTINUES WITH AXIS SE OF MRX
CWA. WEAK SFC HIGH PRESSURE SETS IN WITH GOOD LAYER RIDGING BUILDING
IN FM THE W.

CHA TT 092/071 090/071 092 17555
TYS TB 089/071 089/071 091 17534
TRI BB 089/068 089/066 089 17323
OQT TB 090/069 090/070 091 17534=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

*********************************************************************
EVENING UPDATE DISCUSSION
850 PM MON JUL 29 2002

ONGOING CONVECTION IN LINE AHEAD OF FRONT (WHICH LIES BACK NORTH
OVER OHIO RIVER. SOME STORMS SEVERE. WITH MORE CONVECTION ROTATING
NORTHWARD INTO MIDDLE TENNESSEE AND THEN SLIDING SLOWLY EAST, WILL
KEEP ISOLATED STORMS IN ALL ZONES OVERNIGHT. WILL NOT CHANGE ANYTHING
ELSE. ADJUST EVENING WORDING.

BB

In the hours before

Local storm report, Jul 30, 1:49 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
149 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    COUNTYWIDE                TN   WIND DAMAGE
07/29/02   BLEDSOE                        NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          ELECTRIC COMPANY.

GRC/TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:14 PM EDTSevere Thunderstorm WarningMRXBledsoe31 min
Jul 30, 4:22 PM EDTSevere Thunderstorm WarningMRXKnox38 min
Jul 30, 4:57 PM EDTSevere Thunderstorm WarningMRXClaiborne48 min
Jul 30, 5:08 PM EDTSevere Thunderstorm WarningMRXAnderson, Union37 min
Jul 30, 5:10 PM EDTSevere Thunderstorm WarningMRXRoane50 min
Jul 30, 5:52 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier38 min
Jul 30, 6:39 PM EDTSevere Thunderstorm WarningMRXMonroe51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.